You probably remember hearing that the brain is the largest sex organ. Genitals may take the starring role when it comes to sex, but all those hormones and neurotransmitters definitely play an important part when it comes to getting you ready for playtime between the sheets.
But what happens when hormones and neurotransmitters aren’t working properly?
According to the US Department of Health and Human Services, one in five adults in the United States suffers from clinical depression. And if they’re taking antidepressants, they could be suffering from side effects, too. Feeling lousy and having trouble with sexual function? Definitely no fun!
Here’s the problem: Most commonly-used antidepressants are from a drug family called selective serotonin reuptake inhibitors, or SSRIs (think Paxil, Prozac, Zoloft, and others). These drugs act on the neurotransmitter serotonin, raising levels in the brain so that patients feel calmer and have less anxiety.
But that sort of calm can also lower libido and cause difficulty getting and maintaining an erection. They can even delay or block orgasm. And Celexa has been known to cause a man’s sperm count to drop to almost zero! That’s aside from the other common side effects of antidepressants—weight gain, nausea, dizziness, and feeling sluggish.
Of course, not everyone taking antidepressants will have these side effects. But studies have shown that it is fairly likely patients will experience at least some of them.
Now, you may be thinking you can just go off your meds and everything will be fine in the bedroom, right? WRONG! You should never quit your meds cold turkey and without supervision from your doctor.
So if you’re on antidepressants, are you doomed to a seriously sad sex life?
Not at all!
The first step is to make sure your doctor knows about any and all side effects you’re experiencing. Then you can discuss options. Maybe you can lower your medication dosage or try a completely different one. (Welbutrin and Remeron, for example, have been shown to have fewer sexual side effects than other SSRIs.)
It might also be possible to change the time of day you take your medication. If you take it after you generally have sex rather than before, it will have less effect on your sexual function. Sure, it means sex might be a little less spontaneous…but it might feel a whole lot better, too.
Sex is more than just inserting tab A into slot B. Desire, arousal, orgasm, and resolution all play their parts. And your mood can make or break, well, the mood. If you’re taking antidepressants and experiencing issues with your sex life due to side effects, you should definitely talk to your doctor and review your options.